Alert archive / Pennsylvania / Frost Advisories in 2014

Frost Advisory 4, NWS State College, PA

May 18, 20149 counties in Pennsylvania

NWS State College, PA issued this frost advisory at May 18, 2014, 2:42 PM EDT for 9 counties in Pennsylvania. It took effect at May 19, 2014, 4:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 18, 2014, 2:42 PM EDT (18:42 UTC)
In effect from
May 19, 2014, 4:00 AM EDT
Expired
May 19, 2014, 9:00 AM EDT
In force
5 hr
Issued by
NWS State College, PA

Counties Cambria County, PA, Cameron County, PA, Clearfield County, PA, Elk County, PA, McKean County, PA, Potter County, PA, Somerset County, PA, Tioga County, PA, Warren County, PA

The radar

The State College radar (KCCX), 54 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

439 
WWUS71 KCTP 181842
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
242 PM EDT SUN MAY 18 2014


PAZ004>006-010-011-017-024-033-037-191300-
/O.NEW.KCTP.FR.Y.0004.140519T0800Z-140519T1300Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
TIOGA-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM...DUBOIS...CLEARFIELD...
JOHNSTOWN...SOMERSET...MANSFIELD...WELLSBORO
242 PM EDT SUN MAY 18 2014

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM EDT MONDAY.

* TEMPERATURES...IN THE MID 30S.

* TIMING...THE COLDEST TEMPERATURES WILL OCCUR AROUND DAYBREAK
  MONDAY.

* IMPACTS...DAMAGE TO SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN WIDESPREAD FROST IS EXPECTED TO
DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE ADVISORY AREA SHOULD HARVEST OR
PROTECT SENSITIVE PLANTS AND CROPS. POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$

RXR

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at May 18, 10:08 AM EDT, 4 hours 34 minutes earlier.

Area forecast discussion, May 18, 10:08 AM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1008 AM EDT SUN MAY 18 2014

.SYNOPSIS...
A SLOW MOVING UPPER LOW WILL KEEP THE REGION COOL INTO THE NEW
WORK WEEK. A RIDGE OF HIGH PRESSURE WILL BRIEFLY BUILD TOWARD THE
AREA FOR MIDWEEK BEFORE YET ANOTHER UPPER TROUGH ESTABLISHES
ITSELF OVER THE REGION FOR THE END OF THE WEEK AND NEXT WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
FROST ADVISORY HAS EXPIRED FOR PORTIONS OF WESTERN CWA THIS
MORNING NOW THAT TEMPS ARE ON THE REBOUND.

TODAY WILL FEATURE VARIABLY CLOUDY SKIES ON THE BACK SIDE OF THE
SLOWLY RETREATING UPPER TROUGH/LOW OVER NEW ENGLAND. MODELS ARE
IN GOOD AGREEMENT WITH SOME SORT OF SURFACE TROF/BACKDOOR COLD
FRONT SNEAKING SOUTH OUT OF NEW YORK...POSSIBLY ACTING AS A FOCUS
FOR SOME SHOWERS LATER THIS MORNING INTO THE AFTERNOON. COLD AIR
ALOFT AND STRONG MAY SUN RESULT IN STEEP LOW-MID LEVEL LAPSE RATES
BEING FORECAST BY THE SHORT RANGE GUIDANCE. THE BEST CHANCE FOR
RAIN SHOULD BE MY NERN ZONES WHERE STEEPEST LAPSE RATES AND BEST
LOW LEVEL CONVERGENCE ARE EXPECTED. WITH VERY LITTLE MOISTURE TO
WORK WITH...BELOW NORMAL PWATS...QPF SHOULD BE LIGHT AND SPOTTY.

SKIES WILL SCATTER OUT THIS EVENING...LEADING TO ANOTHER CHILLY
NIGHT. WITH CLEAR TO SCATTERED SKIES EXPECTED...PATCHY FROST ONCE
AGAIN LOOKS LIKE A POSSIBILITY. WILL BE CONSIDERING A FROST
ADVISORY WITH NEXT FULL PACKAGE THIS AFT.

&&

.SHORT TERM /MONDAY/...
MONDAY LOOKS LIKE A CONTINUATION OF THE MONOTONOUS COOL CONDITIONS
WITH THE OBLIGATORY CHANCE FOR A FEW RAIN SHOWERS TO COOK UP AS
THE COLD AIR ALOFT ON THE BACK SIDE OF THE UPPER LOW MOVING OVER
NEW ENGLAND CONTINUES TO SUPPORT STEEP LOW-MID LEVEL LAPSE RATES.
ONCE AGAIN MY NRN/NERN ZONES LOOK LIKE THEY WILL BE MOST FAVORED
BY THE INSTABILITY AND SHOWER CHANCES.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE EXTENDED FORECAST WILL BE MORE OR LESS A CONTINUATION OF THE
REDUNDANT REPETITION OF DAILY SHOWERS.

WE WILL SEE THE UPPER TROUGH THAT HAS BEEN VERY SLOW TO MOVE
AWAY...FINALLY YIELD TO A BROAD RIDGE POKING OUT OF THE MIDWEST BY
TUESDAY. HOWEVER WE WILL STAY CLOSE TO THE SOUTHERN EDGE OF THE
WESTERLIES ASSOCIATED WITH THIS RATHER FLAT RIDGE...SO BY TUESDAY
AFTERNOON WE SHOULD SEE YET ANOTHER CHANCE FOR SHOWERS TO SPILL
OUT OF THE GREAT LAKES AS THE REGION EXPERIENCES SOME WARM
ADVECTION FOR A CHANGE.

BY MID WEEK WE SHOULD ALREADY BE BIDDING THE FLAT RIDGE ADIOS AS
NEW SHORTWAVE ENERGY RIDING OUT OF SOUTHERN CANADA CHEWS AWAY AT
THE NORTHERN PORTION OF THE RIDGE...EVENTUALLY REESTABLISHING THE
ANOMALOUS TROUGH/UPPER LOW OVER THE NERN US BY THE END OF THE WEEK
INTO THE HOLIDAY WEEKEND. WITH THE RELENTLESS ASSAULT OF UPSTREAM
TROFFINESS...EACH DAY WILL BRING THE MENTION OF SHOWERS AND AFTER
A BRIEF WARM-UP...WE SHOULD SEE A RETURN TO ABNORMAL CHILL BY THE
END OF THE WEEK.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
SCT MVFR CIGS ACROSS WESTERN/NORTHERN HIGHER TERRAIN EARLY
TODAY...IMPACTING KBFD/KJST...WHICH SHOULD LIFT BY LATE MORNING.

THE COMBINATION OF COLD AIR ALOFT AND THE STRONG MAY SUN WILL
RESULT IN A BREEZY AFTERNOON WITH SOME CU AND SC. AS THE UPPER
LVL TROUGH WILL BE EAST OF THE AREA TODAY...ANY SHOWER ACTIVITY
SHOULD BE MORE ISOLATED TODAY...UNLIKE SAT...THUS LEFT SHOWERS
OUT OF THE TAF PACKAGE.

.OUTLOOK...
MON...NO SIG WX EXPECTED.
TUE...ISOLD PM TSRA IMPACTS POSS W MTNS.
WED...SCT PM TSRA IMPACTS POSSIBLE.
THU...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE/RXR
NEAR TERM...LA CORTE/RXR
SHORT TERM...LA CORTE
LONG TERM...LA CORTE
AVIATION...MARTIN/RXR
Hazardous weather outlook, May 18, 10:45 AM EDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1045 AM EDT SUN MAY 18 2014

PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-191445-
NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1045 AM EDT SUN MAY 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PATCHY FROST IS POSSIBLE TONIGHT INTO EARLY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010-011-037-191445-
WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA-
1045 AM EDT SUN MAY 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FROST IS LIKELY TO AFFECT THE AREA TONIGHT INTO EARLY MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RXR

Nearby

Frost Advisories in Pennsylvania, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.